Low Magnesium when taking Proton Pump Inhibitors AND Diuretics

Low Magnesium when taking Proton Pump Inhibitors AND Diuretics

It appears that Taking Proton Pump Inhibitors (one type of stomach acid medicine) and Diuretics ("water pills") can result in low magnesium levels in the blood.

So, if you are taking both, maybe have a word with your doctor? I do not feel comfortable suggesting what to do.

Kidney Int. 2013 Apr;83(4):553-6. doi: 10.1038/ki.2012.462.

Proton pump inhibitors and hypomagnesemia: a rare but serious complication.

Perazella MA.

Source

Section of Nephrology, Department of Medicine, Yale University School of Medicine, New Haven, Connecticut, USA.

Abstract

Proton pump inhibitors (PPIs) promote hypomagnesemia through loss of active Mg(2+) absorption via transient receptor potential melastatin-6 and -7 (TRPM6/7). Danziger et al. confirm the association of PPIs with hypomagnesemia in patients hospitalized at a tertiary medical center. They found that patients taking PPIs, compared with those receiving histamine-2 antagonists or no acid-suppressive medications, had a decline in serum Mg(2+) after adjusting for several clinical and laboratory factors. The effect was seen only in those concomitantly receiving diuretics.

PMID:

23538697

[PubMed - in process]

ncbi.nlm.nih.gov/pubmed/235...

Wiki says Proton Pump Inhibitors includes:

Omeprazole (brand names: Gasec, Losec, Prilosec, Zegerid, ocid, Lomac, Omepral, Omez,)

Lansoprazole (brand names: Prevacid, Zoton, Monolitum, Inhibitol, Levant, Lupizole)

Dexlansoprazole (brand name: Kapidex, Dexilant)

Esomeprazole (brand names: Nexium, Esotrex, esso)

Pantoprazole (brand names: Protonix, Somac, Pantoloc, Pantozol, Zurcal, Zentro, Pan, Controloc, Tecta)

Rabeprazole (brand names: AcipHex, Pariet, Erraz, Zechin, Rabecid, Nzole-D, Rabeloc, Razo. Dorafem: combination with domperidone[citation needed]).

Ilaprazole (brand names: Noltec, Yili'an, Ilapro, Lupilla, Adiza)

Rod

Picture is of crystals of metallic magnesium.

10 Replies

oldestnewest
  • Hi Rod, This is true, a good article. also diuretics more importantly effect all the electrolytes, Potassium and sodium( kidney function U`s and E`s) , calcium and of course the magnesium. Magnesium is a tiny range. All these must be kept in range.Magnesium and rarely if desperately needed on a script with weekly bloods , at the minimum.While the blood test is not perfect it is better than nothing.The more expensive cell uptake is rarely done, even if very ill. It is considered too expensive. The biggest danger with diuretics is dehydration. often it is not explained to a patient that it is vital to have enough to drink to avoid this.,and not to take too much salt. if not especially, the Potassium goes too high. the sodium too low.. It and the other U`s and E`s may cause acute renal failure, very serious, even if nothing wrong with the kidney`s.

    Best wishes,

    jackie

  • Personally I would avoid long term use of PPIs for a number of reasons re your general health - increased likelihood of bone fractures among them. You can google for the studies.

    However, on this issue alone the MHRA UK have issued a statement on the above actually suggesting to health professionals what they should do.....

    mhra.gov.uk/Safetyinformati...

    [08:57 31/03/2013 - Admin made minor change to allow link to work]

  • Thank you - indeed that is spot on.

  • PPI are known to deplete B12 and long term use studies show negative effects on bone heatlh. I wouldn't go anywhere near them.

  • Have just come off omeprazole after being on it for 13 years, At the time i was given large doses of asprin 300mg (as warfrin had given me two brain bleeds) so anything to line my stomach was ok too me,To be honest when you are ill they could give u wotever they wanted and you wouldnt mind, since I came off of the omeprazole i seem to have one cold and chest infection after the other. wonder if thats a withdrawal symptom ? anyway Im down to 75mg of asprin now and no need for the omeprazole :) I cant say they were a bad thing for me

  • I HAVE to take PPI's, I have no choice because the symptoms that I suffer are too severe. In fact, last week I wrote to my Consultant Gastroenterologist who I see twice a year, because the symptoms have been increasing and they have just put off my yearly appointment for the third time, it's now 30th September. I enclosed the Magnesium article and asked him if I can have "a more permanent solution" as I want my stomach acid back (it's there for a very important protective reason) and I want to be able to take my medications without all sorts of Gastric side effects and I want to be able to ditch the PPI's. This probably means an operation. I will be interested to see what he says....

  • I was diagnosed with a hiatus hernia last month. My gastro wants me to start PPI's, buy have yet to make appointment at gp's as I really don't want to take them. Am already battling with him to NOT take Methotrexate which I refuse to take due to it being an immunosuppressant, so am sure when \I see him later this month he's going to give me a 'telling off', but \i won't budge!!

  • You may be interested in this Russian paper - which I have quoted before here:

    Klin Med (Mosk). 2006;84(2):71-4.

    [Hiatus hernia and gastroesophageal reflux disease as a manifestation of a newly revealed hypothyroidism].

    [Article in Russian]

    Savina LV, Semenikhina TM, Korochanskaia NV, Klitinskaia IS, Iakovenko MS.

    Abstract

    The aim of the study was to reveal hypothyroidism (HT) in patients with hiatus hernia (HH), treated at Russian Centre of Functional Surgical Gastroenterology. The subjects were 64 women: 18--with HH and diffuse or diffuse nodular goiter, 36--with HH, and 10--without endocrine or somatic disease background. The examination included the evaluation of the thyroid and metabolic status, endoscopy, and 24-hour ph-metry. The results show that one of the early signs of HT is HH and gastroesophageal reflux disease. The latter in HT patients is associated with gastrointestinal motor-evacuatory disturbances rather than with acid exposition in the distal esophagus.

    PMID:

    16613012

    [PubMed - indexed for MEDLINE]

    ncbi.nlm.nih.gov/pubmed/166...

    Wish the whole paper were available in a decent English translation!

    Hiatus hernia and related issues around the effectiveness of the lower oesophageal sphincter seem to be behind many acid reflux issues in hypothyroidism.

    All too often the issue is NOT the production of excessive amounts of acids - for which PPIs and other medicines may have their places. Indeed, insufficient acidity seems to be implicated.

    Rod

  • thanks for this. Will read it in full later, but just out of interest I know it's not too much acid, but insufficient. I learnt this from Dr. P who says in his book, especially older people (I'm 65)

    don't have enough acid. My gastro consultant who actually did the endoscopy - actually agreed with me, as I said, 'but I don't get acid reflux, just food not moving down properly sometimes. but he said 'I know, but they still help' - so I have to take something I don't really need....!!!! Think i'll stick with odd Rennies now and then. Also have been taking Mag.Phos from Ainsworths as find it really helps with gut stuff!

  • All of which can severely impact absorption of thyroid hormones if taken within, say, four hours of each other.

    I'd really like to know how the PPIs help in low acid situations? And I suspect that would be an off-label usage of a PPI - which needs to be justified!

You may also like...